Study Title and Description
Caffeine intoxication successfully treated by hemoperfusion and hemodialysis.
Key Questions Addressed
|1||For [population], is caffeine intake above [exposure dose], compared to intakes [exposure dose] or less, associated with adverse effects on acute toxicity*?|
Primary Publication Information
|Title||Caffeine intoxication successfully treated by hemoperfusion and hemodialysis.|
|Author||S Ishigaki,H Fukasawa,N Kinoshita-Katahashi,H Yasuda,H Kumagai,R Furuya,|
Secondary Publication Information
There are currently no secondary publications defined for this study.
Extraction Form: Acute Toxicity - Study Design Details
No arms have been defined in this extraction form.
|Question... Follow Up||Answer||Follow-up Answer|
|What outcome is being evaluated in this paper?||Acute|
|What is the objective of the study (as reported by the authors)?||We herein report a case of a 32-year-old man who ingested approximately 15.6 g of caffeine in a suicide attempt. He suffered from sustained ventricular tachycardia despite conservative treatment.|
|Provide a general description of the methods as reported by the authors. Information should be extracted based on relevance to the SR (i.e., caffeine related methods)||NA - case report|
|How many outcome-specific endpoints are evaluated?||2|
|What is the (or one of the) endpoint(s) evaluated? (Each endpoint listed separately)||tonic-clonic seizure|
|List additional health endpoints (separately).|
|List additional health endpoints (separately)|
|Notes||Individual also developed ventricular tachycardia, however diazepam was delivered to the patient 0.5 hours previous as a treatment to the tonic-clonic seizure (co-exposure).|
|What is the study design?||Case report|
|Randomized or Non-Randomized?|
|What were the diagnostics or methods used to measure the outcome?||Objective|
|Optional: Name of Method or short description|
|What was the reference, comparison, or control group(s)? (e.g. high vs low consumption, number of cups, etc.)||NA - case report|
|What were the listed confounders or modifying factors as stated by the authors? (e.g. multi-variable components of models. Copy from methods)||NA|
|Provide a general description of results (as reported by the authors).||A 32-year-old man with a six-year history of schizophrenia was transferred to the emergency department of our hospital. According to his description, he ingested 156 tablets containing approximately 15.6 g of caffeine in a suicide attempt. On arrival, his Glasgow Coma Scale was 14 (E4V4M6), his blood pressure was 114/61 mmHg, and electrocardiogram showed sinus tachycardia at a rate of 116 beats/min. An arterial blood gas analysis showed mild metabolic acidosis (bicarbonate, 18.3 mmol/L). The other laboratory data were as follows: white blood cells, 10,100/μL; red blood cells, 536×104/μL; hemoglobin, 16.0 g/dL; platelets, 25.4× 104/μL; serum creatine kinase, 116 IU/L; blood urea nitrogen, 12 mg/dL (4.3 mmol/L); serum creatinine, 0.95 mg/dL (84.0 μmol/L); sodium, 140 mmol/L; potassium, 2.7 mmol/L; chloride, 101 mmol/L; and blood glucose, 176 mg/dL (9.8 mmol/L). Approximately 0.5 hours after arrival (2 hours after ingestion), he suddenly developed a tonic-clonic seizure, which was alleviated with diazepam, although the patient required an additional intravenous drip infusion of midazolam to control recurrent seizures. Furthermore, one hour after arrival (2.5 hours after ingestion), he developed ventricular tachycardia (but not pulseless); therefore, we intravenously administered 100 mg of lidocaine and 2 g of magnesium sulfate. However, his ventricular tachycardia persisted (Fig. 1A). Because of this lethal cardiac complication, we decided to carry out blood purification therapy combined with hemoperfusion and hemodialysis to eliminate the excessive blood caffeine.|
|Did the authors perform a dose-response analysis (or trend/related analysis)?||No|
|What were the authors's observations re: trend analysis?|
|What were the author's conclusions?||In summary, we experienced a case of acute caffeine intoxication with life-threatening cardiac symptoms, and a combination of hemoperfusion and hemodialysis resulted in significant improvement of the patient’s symptoms.|
|What were the sources of funding?||NA|
|What conflicts of interest were reported?||Authors declare no COIs|
|Does the exposure (dose) need to be standardized to the SR?||No|
|Provide calculations/conversions for the exposure based on the decision tree in the guide (for all endpoints/exposure levels of interest).|
|List all the endpoint(s) followed by the dose (mg) which will be used in comparison to Nawrot. Characterize value as LOAEL/NOAEL, etc. if possible.||tonic-clonic seizure LOAEL = 15.6 g ventricular tachycardia LOAEL = 15.6 g|
|Notes regarding selection/listing of endpoints and exposures/doses to be compared to Nawrot.||Individual also developed ventricular tachycardia, however diazepam was delivered to the patient 0.5 hours previous as a treatment to the tonic-clonic seizure (co-exposure).|
|What is the importance of the study with respect to the adverseness of the outcome?||Critcal|
No baseline characteristics have been defined for this extraction form.
Results & Comparisons
No Results found.
|Arm or Total||Title||Description||Comments|
No quality dimensions were specified.
No quality rating data was found.